Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Los Angeles, CA

July 26, 2003Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 26, 2003, 3:00 PM PDT for Los Angeles County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2003, 3:00 PM PDT (22:00 UTC)
Expired
Jul 26, 2003, 4:30 PM PDT
In force
90 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 262201
FFWLOX
CAC037-262330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PDT SAT JUL 26 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 430 PM PDT

* AT 246 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHING FROM JUST EAST OF    
  PEARBLOSSOM...NORTH TOWARD SADDLEBACK BUTTE IN THE EASTERN         
  ANTELOPE VALLEY. DOPPLER RADAR INDICATES 1.5 TO 2 INCH HOURLY      
  RAINFALL RATES IN THE AREA ALONG HIGHWAY 138 AND 18 EAST OF        
  PEARBLOSSOM. THESE THUNDERSTORMS WERE MOVING SLOWLY TO THE         
  NORTH-NORTHWEST AROUND 15 MPH.

* LOCATIONS LIKELY TO EXPERIENCE FLASH FLOODING INCLUDE AREAS ALONG  
  AND JUST NORTH OF HIGHWAY 138 AND 18 TOWARD LAKE LOS ANGELES AND   
  SADDLEBACK BUTTE STATE PARK

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND ARROYOS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

LAT...LON 3482 11767 3444 11765 3447 11778 3482 11795

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:26 AM PDT, 10 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 4:26 AM PDT, 10 hours 34 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PDT SAT JUL 26 2003

MARINE LAYER HAS BECOME MORE SHALLOW DURG THE PAST 24 HRS...AND WASNOW
RUNNING AROUND 1500 FT DEEP S OF PT CONCEPTION...AND AROUND 1000 FT N
OF PT CONCEPTION. LOW CLOUDS ON THE CSTL PLAIN HAVE PUSHED INTO THE
VLYS...BUT NOT AS EXTENSIVELY AS THE PAST COUPLE OF MORNINGS. GRADS
WERE TRENDING OFSHR THIS MORNING. XPCT FASTER CLEARING IN MOST AREAS
TODAY. WITH WKNG ONSHR GRADS...FASTER CLEARING...AND SOME WARMING AT
950 MB...IN ADDITION TO SMALL HGT RISES...XPCT A FEW DEGS OF WARMING
IN MOST AREAS TODAY. TEMPS IN MOST VLY ZONES SHOULD RISE INTO THE 90S.

UPR HIGH OVER THE FOUR CORNERS WL SLOWLY SHIFT WWD...WITH THE CENTER
IN NV BY SUNDAY. THE EDGE OF DECENT MID LVL MSTR AND INSTABILITIY WL
CONTINUE TO FLIRT WITH ERN SXNS OF THE FCST AREA THRU SUNDAY...WITH
THE MTNS...ESPECIALLY ACRS L.A. AND VTU COUNTIES...AND THE ANTELOPE
VLY SUSCEPTIBLE TO AFTERNOON AND EVENING SHWRS AND TSTMS THRU SUN.
MARINE LAYER SHOULD CONTINUE TO BECOME MORE SHALLOW...SO XPCT LOW
CLOUDS TO REMAIN CONFINED TO THE CSTL PLAIN TONIGHT AND SUNDAY
MORNING. XPCT ADDITIONAL WARMING W OF THE MTNS ON SUNDAY...WITH
THE HOTTEST VLY LOCATIONS POSSIBLY REACHING 100 DEGS. MODELS CONT
TO BE IN SOME DISAGREEMENT WITH EACH OTHER AND WITH PREVIOUS RUNS...
BUT ALL GENERALLY SHOW AN EASTERLY WAVE MOVING JUST TO THE S OF
THE FCST AREA MONDAY OR MON NIGHT. WITH MID/UPR FLOW TURNING ELY...
PLENTY OF MSTR WL BE TRANSPORTED INTO THE FCST AREA...MAKING THE
CONDITIONS FAVORABLE FOR WDSPRD SHWRS/TSTMS ACRS THE MTNS MON INTO
TUE...WITH A SLIGHT CHANCE SHWRS/TSTMS IN AREAS W OF THE MTNS.
WITH ALL THE CLOUD COVER...XPCT SEVERAL DEGS OF COOLING ACRS THE
AREA MON AND TUE. THE THREAT OF SHOWERS/TSTMS CONTS INTO WED AND
THU...MAINLY ACRS THE ERN MTNS. MODELS SHOW MID LVL DRYING AS A
TROUGH APCHS THE W CST BY THE END OF THE WEEK...BUT THIS WOULD BE
A CHANGE IN THE RATHER STAGNANT PATTERN THAT HAS TAKEN HOLD OF THE
AREA THIS MONTH...AND AM NOT YET SURE IT WILL COME TO PASS.

LAX 000. BRUNO.

.LOX...NONE.
Hazardous weather outlook, Jul 26, 6:00 AM PDT, 9 hours before
CAZ034>041-044>047-051>054-059-087-088-270100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS THE MOUNTAINS OF SANTA BARBARA...
VENTURA...AND LOS ANGELES COUNTIES...AND IN THE ANTELOPE VALLEY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS SUNDAY (DAY 2) ACROSS THE MOUNTAINS OF
SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...AND IN THE
ANTELOPE VALLEY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS
OF SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES...AND IN THE
ANTELOPE VALLEY MONDAY AND TUESDAY (DAYS 3 AND 4)...WITH A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF
SOUTHWESTERN CALIFORNIA.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
MOUNTAINS OF SANTA BARBARA...VENTURA...AND LOS ANGELES
COUNTIES...AND IN THE ANTELOPE VALLEY DURING THE AFTERNOON
AND EVENING HOURS WEDNESDAY AND THURSDAY (DAYS 5 AND 6).

BRUNO

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:30 PM PDTFlash Flood WarningLOXLos Angeles90 min

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.